MAUDE Adverse Event Report: MICROPORT ORTHOPEDICS INC. PROFEMUR® Z CLASSIC STEM SZ 3 STRAIGHT SHORT NECK; HIP COMPONENT

MICROPORT ORTHOPEDICS INC. PROFEMUR® Z CLASSIC STEM SZ 3 STRAIGHT SHORT NECK; HIP COMPONENT
Model Number PHA0CLS3
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Osteolysis (2377)
Date of Event 01/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Allegedly, the doctor reports that the patient has early polyethylene wear and osteolysis of the femur.
 
Additional Manufacturer Narrative
Based on the provided information, this 59-year-old male patient of high activity level was revised approximately 57 months after the primary operation due to alleged polyethylene wear and osteolysis of the femur.The revised implants were not returned for investigation.Review of the device history record (dhr) for the subject lots indicates that these products met all established acceptance criteria throughout manufacturing processes.Furthermore, mpo has not received any other complaint reports involving the subject manufacturing lots.Mpo has received clinical imaging and photographs of the explanted products for evaluation.From review of the explant photographs, there is a visible region of wear on the articulating surface of the polyethylene liner that appears to show that the femoral head was concentrated in this area.Furthermore, there is a region of the polyethylene acetabular liner that shows substantial damage.However, it is unknown if the damage occurred in vivo or during removal.The area of damage appears to be located in the 15-degree lipped region.The acetabular shell appears to have blood and tissue adherence across a lot of the bone-interfacing beaded surface.The explant images may show damage present near the rim and locking features on one side of the acetabular shell that could be suggestive of the potential for contact damage in this region, but the image is not clear enough to determine the nature or extent of this observation.Review of the explanted femoral stem shows a small distal region with possible evidence of bone adherence on one side of the bone-interfacing surface.Mpo received three radiographic images without a known date and two other images dated in october 2024, which is four months prior to revision.An anteroposterior (a-p) radiograph of unknown date was received with marking on it that appears to highlight cup inclination and relevant landmarks that are used for evaluating cup positioning.The femoral head appears to possibly be positioned more superior compared to the expected geometric center of the acetabular cup.Regarding the acetabular shell, the inclination appears to be in an acceptable angle, but it is difficult to evaluate the version of the acetabular shell.The shell appears to be more closed (less anteverted) in comparison to the acetabular shell of the contralateral acetabular shell.The proximal femur of the patient shows substantial radiolucency, especially in the greater and lesser trochanter regions, and the radiolucency extends distally in the femoral shaft until an almost abrupt point where the cortical walls become wider on the image.This transition point is where the femoral stem appears to be supported by femoral bone.A medial view radiograph and zoomed-in a-p radiograph of unknown dates also present similar findings regarding the substantial radiolucency in the proximal femur for this patient.It is difficult to determine if the femoral implant has changed in position without radiographs at various timepoints, but the proximal radiolucency appears to have increased in comparison to the a-p radiograph that was provided in reference to a literature publication.The two images from october 2024 potentially show the femoral head in an impingement condition.However, because these two radiographs are closely focused on the acetabular cup and proximal femur, the overall positioning of the construct cannot be effectively evaluated.Mpo requested dates of the provided images but did not receive definitive dates.Based on the available imaging, it is possible that the femoral head was not positioned in an ideally concentric location.However, mpo is unable to effectively evaluate for changes in implant positioning over time or provide conclusions regarding possible causes of the occurrence.Edge loading can occur from inadequate component positioning and could potentially lead to excessive wear in a concentrated region if sustained over a period of time.Positioning of the acetabular shell can also affect loading across the total hip construct.The nature of the patient?s high activity level is unknown but could potentially impact the long-term success of the construct.The current mpo hip systems package insert, 150803-9, includes the following statement as a postoperative precaution: "the patient must be advised of the limitations of the reconstruction and the need for protection of the prosthesis from full weight bearing until adequate fixation and healing have occurred.The patient should be cautioned to limit activities and protect the replaced joint from unreasonable stresses and possible loosening, fracture and/or wear, and follow the instructions of the physician with respect to follow-up care and treatment.Loosening of the components can result in increased production of wear particles, as well as damage to the bone, making successful revision surgery more difficult." this package insert also states, "periodic, long-term follow-up is recommended to monitor the position and state of the prosthetic components, as well as the condition of the adjoining bone.Periodic post-operative x-rays are recommended for close comparison with early post-op conditions to detect long term evidence of changes in position, loosening, bending, or cracking of components." during 2025, mpo was notified of a similar occurrence, incident group no.(b)(4), involving the same surgeon.Mpo did not identify any current trends with the associated devices at the time of this complaint.Mpo will continue to monitor this event through complaint tracking.

Brand Name
PROFEMUR® Z CLASSIC STEM SZ 3 STRAIGHT SHORT NECK
Common Device Name
HIP COMPONENT
Manufacturer (Section D)
MICROPORT ORTHOPEDICS INC.
5677 airline rd.
arlington TN 38002
Manufacturer Contact
rachael wise
5677 airline road
arlington, TN 38002
9018674771
MDR Report Key21940104
Report Number3010536692-2025-00218
Device Sequence Number15733814
Product Code JDI
UDI-Device IdentifierM684PHA0CLS31
UDI-PublicM684PHA0CLS31
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123434
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberPHA0CLS3
Device Catalogue NumberPHA0CLS3
Device Lot Number1826991
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/30/2025
Supplement Report FDA Received Date12/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale